Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 9, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Mar 30, 2019, 1:22 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 31, 2019, 5:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2019, 1:22 PM PDT (20:22 UTC)
- In effect from
- Mar 31, 2019, 5:00 PM PDT
- Expired
- Apr 1, 2019, 11:00 PM PDT
- In force
- 30 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WHUS46 KMFR 302022 CFWMFR Coastal Hazard Message National Weather Service Medford OR 122 PM PDT Sat Mar 30 2019 ORZ021-022-311200- /O.NEW.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/ South Central Oregon Coast-Curry County Coast- 122 PM PDT Sat Mar 30 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Medford has issued a Beach Hazards Statement for an enhanced risk of Sneaker Waves...which is in effect from Sunday afternoon through Monday evening. * Hazards: Elevated risk of sneaker waves. * Timing: Sunday afternoon through Monday evening. * Locations Include: The south Oregon coast from Florence to the California state line. * Potential Impacts: Sudden and unusually high wave run-up can take beachgoers by surprise, resulting in possible injury or drowning. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Never turn your back on the ocean! && $$ BPN
3 follow-up statements
400 WHUS46 KMFR 311110 CFWMFR Coastal Hazard Message National Weather Service Medford OR 410 AM PDT Sun Mar 31 2019 ORZ021-022-312200- /O.CON.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/ South Central Oregon Coast-Curry County Coast- 410 AM PDT Sun Mar 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY EVENING... * Hazards: Elevated risk of sneaker waves. * Timing: Late this afternoon through Monday evening. * Locations Include: The south Oregon coast from Florence to the California state line. * Potential Impacts: Sudden and unusually high wave run-up can take beachgoers by surprise, resulting in possible injury or drowning. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Never turn your back on the ocean! && $$ CC
724 WHUS46 KMFR 312105 CFWMFR Coastal Hazard Message National Weather Service Medford OR 205 PM PDT Sun Mar 31 2019 ORZ021-022-011100- /O.CON.KMFR.BH.S.0009.190401T0000Z-190402T0600Z/ South Central Oregon Coast-Curry County Coast- 205 PM PDT Sun Mar 31 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH MONDAY EVENING... * Hazards: Elevated risk of sneaker waves. * Timing: Late this afternoon through Monday evening. * Locations Include: The south Oregon coast from Florence to the California state line. * Potential Impacts: Sudden and unusually high wave run-up can take beachgoers by surprise, resulting in possible injury or drowning. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Never turn your back on the ocean! && $$
099 WHUS46 KMFR 011101 CFWMFR Coastal Hazard Message National Weather Service Medford OR 401 AM PDT Mon Apr 1 2019 ORZ021-022-020600- /O.CON.KMFR.BH.S.0009.000000T0000Z-190402T0600Z/ South Central Oregon Coast-Curry County Coast- 401 AM PDT Mon Apr 1 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * Hazards: Elevated risk of sneaker waves. * Timing: Late this afternoon through Monday evening. * Locations Include: The south Oregon coast from Florence to the California state line. * Potential Impacts: Sudden and unusually high wave run-up can take beachgoers by surprise, resulting in possible injury or drowning. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Never turn your back on the ocean! && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 30, 8:30 AM PDT, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 30, 8:30 AM PDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Medford OR 830 AM PDT Sat Mar 30 2019 .DISCUSSION...No major updates needed this morning. Areas of low clouds and fog/freezing fog have filled in many of the interior valleys as well as portions of the Klamath Basin. These clouds will linger through the morning, then clear out late this morning as valley/mountain breezes increase. There is some lingering instability and energy from the upper level trough across the northeast portions of the forecast area. It's possible to see some showers as a result later this afternoon, mainly focused across the higher terrain of Klamath and Lake counties. For the remainder of the area, once low clouds dissipate, it'll be a dry day with warm afternoon temperatures. For more details, see the previous discussion below. /BR-y && .AVIATION...For the 30/12Z TAFS...Over the coastal waters...VFR conditions will prevail through Saturday night. Over land areas west of the Cascades...Areas of IFR cigs/vsbys in low clouds and fog over the coastal and inland valleys will clear to VFR by late Saturday morning. Patchy IFR cigs/vsbys in low clouds and fog will return to the same areas Saturday night, persisting into Sunday morning. From the Cascades east...VFR conditions will prevail through Saturday night, except for areas of IFR cigs/vsbys, mostly over the upper Klamath and Deschutes basins, clearing to VFR by late Saturday morning. && .MARINE...Updated 800 AM PDT Saturday 30 March 2019...Weak high pressure will persist into Sunday. A weak warm front will move north through the waters Sunday night, followed by a weak cold front Monday. Weak low pressure will linger over the area Monday night into Wednesday. Stronger fronts will begin moving onshore next Thursday, and this will bring the next chance of small craft advisory winds. Gales are possible Friday. A more immediate concern is the possibility of sneaker waves. Guidance indicates an elevated chance of sneaker waves Sunday night through Monday. This will be monitored and a Beach Hazards Statement may be necessary if guidance continues to indicate this hazard. && .PREV DISCUSSION... /Issued 401 AM PDT Sat Mar 30 2019/ DISCUSSION...A light east wind is blowing across most of the mountain ridges this morning as high pressure, centered in the Columbia Basin, continues to build in at and near the surface. Meanwhile, a cold upper level low continues to linger above Crater Lake to the Sisters in the Cascades. Low level inversions combined with radiational cooling and plenty of lingering moisture along the surface this morning are resulting in low clouds and fog and freezing fog mostly from Klamath County westward. For the remainder of the morning expect fog and low clouds will continue to expand through mid-morning, and then are likely to get caught up in mountain-valley breezes before dissipating by noon in most areas. This afternoon there's likely to be enough lingering moisture to build some cloudiness and possibly isolated to scattered showers across the mountains from eastern Douglas County southeastward into the Warners. Snow levels with these showers are expected to be generally in the 5,000 to 5,500 foot range. It's likely to be a stellar late March afternoon for the valleys of the west side under mostly sunny skies and temperatures in the 60s. Tonight through Sunday high clouds and then mid clouds will increase, and low clouds are likely to spread to the coast in the afternoon and across the west side during the evening. Rain will spread inland with these low clouds, which are associated with a warm front, Sunday afternoon through Sunday night. This weather system will arrive Sunday through Monday with overspreading warm frontal precipitation. Snow levels are likely to be in the 7kft- 8kft range. Monday afternoon through Tuesday precipitation will become more showery/convective as the cold pool associated with the upper level trough pushes in. Snow levels are expected to fall into the 5,500 to 6,500 foot range with showers Tuesday into Wednesday. A quasi-break in the action is expected Wednesday into Thursday, but it's only quasi because some passing showers are still possible as a southwest flow waves into the area. The main event of the week is likely to be a more robust frontal system that's likely to push a cold front across the area Friday through Saturday. Gusty southerly winds are expected ahead of and along this front, a coherent band of precipitation is likely to move through west to east with it, and snow levels are likely to fall from near 7,500 feet down to 5,500 feet. It currently appears that, while precipitation could be moderate to heavy with the front as it move through, the front will be progressive enough and snow levels will fall fast enough that we'll probably be able to call this one a beneficial atmospheric river rather than one that will result in any realistic hydrological concerns. However, it does bear some watching to make sure it doesn't slow down. BTL && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. MNF/BTL/JRS
Nearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.